Heavy Snow, Eastern Uinta Mountains
- When
- March 16, 12:00 AM MST to March 17, 12:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A moist Pacific storm moved through eastern Utah, producing heavy snow in the mountains of northeast Utah. Automated Snotel sites reported 6 to 12 inches of new snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A moist Pacific storm moved through eastern Utah, producing heavy snow in the mountains of northeast Utah. Automated Snotel sites reported 6 to 12 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 15, 1:21 PM MST, 10 hours 39 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 121 PM MST FRI MAR 15 2002 MEAN TROUGH WILL REMAIN POSITIONED OVER THE WESTERN U.S. WITH SHORTWAVES REINFORCING IT THROUGH THE PERIOD. THIS KEEPS THE AIR MASS RELATIVELY UNSTABLE WITH MOISTURE IN PLACE. THEREFORE ANY WAVE MOVING ALONG THE FLOW WILL BRING A CHANCE OF SHOWERS TO THE AREA. ONE VERY WEAK IMPULSE MOVES ACROSS THE NORTH TONIGHT. WILL MENTION ISOLATED OVER THE NORTH AND CENTRAL MOUNTAINS. THEN ANOTHER STRONGER SHORTWAVE IS SCHEDULED FOR SAT. THIS ONE...ALONG WITH THE ALREADY MOIST AIR MASS WILL BRING A BETTER CHANCE ACROSS THE ENTIRE FORECAST AREA. WILL UP POPS A BIT AND GO WITH LIKELY OVER THE MOUNTAINS SAT AND SAT NIGHT. THE FLOW BECOMES SOUTHWEST TODAY... INCREASING TOMORROW ESPECIALLY OVER THE SOUTH. THEREFORE WILL MENTION SOME WINDS ACROSS THE SOUTH ON SAT...EXTENDING THE COVERAGE NORTHWARDS ON SUNDAY AS THE FLOW STRENGTHENS. A SERIES OF IMPULSES CONTINUE TO STREAM ACROSS THE AREA SO WILL KEEP SHOWERS POSSIBLE THROUGH SUN NIGHT...ESPECIALLY MOUNTAINS. TEMPERATURES WILL REMAIN BELOW NORMAL WITH CLOUD COVER A BIG INFLUENCE ON HOW MUCH DAYTIME WARMING/NIGHTTIME COOLING. WILL MAKE NO CHANGES TO THE TEMP FORECAST AS IT LOOKS REASONABLE. ELH EXTENDED (MON-FRI)...EXTENDED MODELS NOT IN GOOD AGREEMENT THIS MORNING. HPC NOT FAVORING EITHER DEEPER CUT-OFF SOLUTION OF THE ECMWF BY THE MIDDLE OF NEXT WEEK OR THE MORE PROGRESSIVE AND OFT CHANGING MRF. SOLUTION SOMEWHERE IN THE MIDDLE WITH GENERAL TROFINESS PERSISTING ACROSS THE WESTERN US THROUGH THE EXTENDED PERIOD. THEREFORE...TIMING OF ANY ONE SYSTEM PROBLEMATIC AND AS SUCH...WILL CONTINUE WITH GENERALIZED FORECASTS OF UNSETTLED CONDITIONS THROUGH THE EXTENDED PERIOD WITH COOLER THAN NORMAL TEMPERATURES. NL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-160700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 936 PM MST FRI MAR 15 2002 ...MORE SNOW ON THE WAY FOR EASTERN UTAH AND WESTERN COLORADO... AN UPPER LEVEL DISTURBANCE IS HEADING TOWARDS EASTERN UTAH AND WESTERN COLORADO WHICH WILL LIKELY PRODUCE ANOTHER ROUND OF SNOWFALL THIS WEEKEND...MAINLY IN THE MOUNTAINS. SNOWFALL IS LIKELY TO BECOME WIDESPREAD IN THE MOUNTAINS BY LATE SATURDAY AFTERNOON OR EVENING. SEVERAL INCHES OF NEW SNOW CAN BE EXPECTED IN THE MOUNTAINS SATURDAY NIGHT...WITH MANY ROADS LIKELY TO BECOME SLICK AND SNOWPACKED. MANY LOWER ELEVATION AREAS IN EASTERN UTAH AND WESTERN COLORADO WILL ALSO EXPERIENCE SOME SNOWFALL DURING THE SAME TIME PERIOD...THOUGH ACCUMULATIONS SATURDAY NIGHT WILL LIKELY BE NO MORE THAN AN INCH OR TWO...AND THEN MAINLY ON LAWNS. IF YOU ARE PLANNING TRAVEL OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO THIS WEEKEND...PLEASE STAY INFORMED OF THE LATEST WEATHER INFORMATION BY TUNING TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO. YOU MAY ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt PRINGLE
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285060, 5285061.